When I became an endocrinologist in 1981 I was truly excited about the field. At that time it seemed that the science of endocrinology was expanding rapidly and new discoveries were on the horizon particularly in regards to the way hormones effect the brain, mood and the immune system. Was I ever wrong! Itâ€™s thirty years later and none of those expectations were realized. In fact, I find that the field of endocrinology has barely budged since then and in some areas has actually lost ground.
Bringing on this round of pessimism on my part, is a recent â€œdevelopmentâ€ in the area of treatment for hyperthyroidism (over active thyroid). Ever since I was in training there have been two medicines, propylthiouracil (PTU) and methimazole (Tapazole), which are the mainstays of medical treatment for hyperthyroidism. Both medicines have been available since the 1940â€™s and show excellent efficacy and tolerability (and they are cheap!). Almost all endocrinologists I have met use these two drugs interchangeably although in pregnancy propylthyiouracil is favored due to rare birth defects in fetuses exposed to methimazole.
The â€œdevelopmentâ€ which I find so discouraging is the recent action by the FDA to place a very strict (black box) warning on the use of PTU due to the possible occurrence of a rare form of liver injury attributed to the drug. After almost 70 years of exemplary use, this has given rise to extensive debate in the endocrinology literature about how to restrict PTU use.
While it is true that methimazole is equally as effective as PTU to treat hyperthyroidism, I have personally seen numerous cases of fairly severe allergic reactions to methimazole. Fortunately it has been easy to continue medical treatment by simply switching to PTU. If we canâ€™t use PTU freely then the only other options are surgical removal of the thyroid or eradication of the thyroid using radioactive iodine, neither of which is free of potentially adverse outcomes.
I have never encountered severe liver injury with PTU nor has any of the colleagues I have polled. It has to be very, very rare. This is obvious because it has taken 70 years to get around to recognizing it formally. Can we really call it progress that we now have one less simple option for treating hyperthyroidism, a common and relatively benign disease? Let me take my cynicism to the next level. I wonâ€™t be surprised if a major pharmaceutical company soon announces the development of a new drug for treating hyperthyroidism. If Iâ€™m right the new drug will add nothing of real value that wasnâ€™t previously available but is many times more expensive then the drug it replaces.
So goes endocrinology into the new century, the stogy old lady of medicine.
During 2 decades of practicing endocrinology I had not encountered an instance of an over the counter product containing enough active thyroid hormone to make a difference in thyroid levels. In the last month I consulted on two new patients who appear to have developed toxic thyroid levels due to non-prescription products. The first involved a â€œMetabolic Complexâ€ obtained from New Zealand. This seemed like a fairly random event in which a non-prescribing health practitioner was able to obtain an unregulated product which was passed on to the patient. Not likely to become a common issue. This second instance is more worrisome since it involves a product purchased directly by the patient from the internet, and supposedly â€œvegetarianâ€ in nature.
Here is the story. A woman with a history of hypothyroidism for about one year taking synthetic prescription thyroid hormone decided to find a more natural solution to thyroid hormone replacement. She stopped the thyroid hormone replacement prescribed by her local physician and purchased a product via the internet advertised to improve thyroid gland â€œhealthâ€. Prior to starting the OTC product her thyroid blood tests indicated low thyroid levels, as expected. About a month after starting the thyroid supplement her thyroid levels were clearly above normal, entering the thyrotoxic range. Fortunately she returned to her physician who alerted her to the problem and asked her to stop the thyroid supplement and one month later she was back to being hypothyroid again. It was at this time I first consulted with her and found her to have the expected symptoms of fatigue, weight gain, poor memory, dry skin and water retention (edema). I restarted her on prescription thyroid hormone replacement.
I wanted to see the product bottle myself but was unable to obtain it. Instead I went on-line and tried to track down the productâ€™s manufacturer and list of ingredients. It was a frustrating exercise since the names of the products and the manufacturers and distributors changed from one website to another. I narrowed my search to one product manufactured in California and another in Canada. Perhaps I will be able to get the original pill container and nail this product down but for now it remains a bit mysterious.
Members of metabolism.com have asked me to pass on the name of these products. Now come on…do you think I want to make this situation worse by giving the information away to juvenile delinquents? I am hoping government regulators will become more vigilante to what appears to be a growing problem. In the mean time I advise everyone to be on the alert to similar products being marketed to an unsuspecting public.
Gary Pepper, M.D.
Some of the details of this report have been changed to protect the identity of my patient. This information is for educational purposes only and is not intended as medical advice or therapy.
Beware the Zombie Thyroid!!
Periodically, I update metabolism.com with interesting problems from my medical practice. Last week I was reminded of a particular thyroid disease which is little known and deserves more attention. In my patient’s case, she had an inactive thyroid (hypothyroid) due to Hashimoto’s thyroiditis for several years which, on its own switched to become an over-active thyroid (hyperthyroid). I call this event a “Zombie Thyroid”. Don’t bother trying to look this term up since ‘Zombie Thyroid’ is my own terminology. A Zombie Thyroid is, of course, one which returns from the dead. Most times when the thyroid is destroyed by either natural forces or by human intervention, the destruction is complete and irreversible. Rarely however, a thyroid which ceased function for years resumes producing thyroid hormone and may even becoming “hyper” or over-functioning. Such was the case of my patient last week. Confusion may result because the newly risen thyroid begins adding thyroid hormone to the blood of someone already taking thyroid hormone replacement for hypothyroidism (under-functioning thyroid). Recognizing the Zombie Thyroid can take months or years due to the rarity of the condition and the subtlety of the changes that occur on blood testing.
The Zombie Thyroid occurs in the setting of either autoimmune thyroid disease such as Hashimoto’s thyroiditis or a structural thyroid disease, multinodular goiter. Hashimoto’s is the most common cause of naturally occurring hypothyroidism in women under the age of 60 years. Hashimoto’s occurs when the body creates an antibody to the thyroid, resulting in destruction or impairment of the thyroid tissue. It is thought that the thyroid can ‘return from the dead’ if the body begins to produce more of another type of antibody that results in stimulation of the thyroid tissue. The switch from under active to over-active can take months or years. During this time the combination of taking thyroid hormone pills for Hashimoto’s plus the new supply of the body’s own thyroid hormone production can result in disturbing and seemingly unexplainable high thyroid levels. Once it is clear that the thyroid is producing thyroid hormone again it is possible to make appropriate adjustments in medication to return the situation back to normal.
Another situation involving the Zombie Thyroid is seen in elderly people who have had an enlarged and lumpy (nodular) thyroid for years. Some of these “multinodular goiters” produce adequate amounts of thyroid hormone but others can be associated with thyroid hormone deficiency (hypothyroid). When the multinodular goiter causes hypothyroidism, the patient will be treated with thyroid hormone replacement just like the Hashimoto’s patient. Over time the nodules may slowly begin to wake up and begin producing thyroid hormone. If the patient is already taking thyroid hormone due to the previous diagnosis of hypothyroidism, the combination of the two sources of thyroid hormone can result in excess or “hyper” thyroidism. In the elderly the doctor may suspect the elevated thyroid hormone levels are the result of a medication error perhaps due to the patient’s forgetfulness. If no action is taken serious complications of hyperthyroidism can develop such as irregular heart beat, congestive heart failure, excessive fatigue, and mental or mood impairment. Some elderly patients become withdrawn and lose weight mimicking depression, a situation known as “apathetic hyperthyroidism”. Recognition of the Zombie Thyroid is essential to restoring the thyroid levels and the patient’s clinical status back to normal.
Don’t let yourself or loved one become a victim of this ‘back from the dead’ thyroid. Alertness is the key to recognizing and treating the Zombie Thyroid. Ask your own physician for advice if you suspect this condition.
This article is for educational purposes only and is not meant as medical advice. The disclaimer of metabolism.com applies to this and all my blogs.
Gary Pepper, M.D., Editor-in-Chief, metabolism.com